Hi my spinney friends,
Sorry I haven't posted in a few days. Couldn't help myself much less offer advice to someone else. I have kept up with all of you though. Lots of new posters...Welcome to the board As you have all found, this is a great place with lots of caring, knowledgable people.
I apologize beforehand for the long post. Finally talked to my surgeon's PA yesterday and the PM today. Would be nice if they could all communicate!!
If you recall, the DR who did the second EMG made some recommendations such as a TENS unit, seeing a neurologist (he recommended a specific one who is good at helping patients manage nerve pain with meds),and coming off the Cymbalta so when I see the neurologist I can try other nerve meds without fear of interactions. BUT his very first recommendation was for a spinal cord stimulator. He was very nice though when I explained that I didn't feel as though we had explored all other options before doing this invasive procedure.
Surgeons PA said:
Stay on Cymbalta and let neuro decide if I need to come off.
Try a TENS unit...wouldn't prescribe the RS4I that W/C recommended which is a better unit for back patients.
OK to see neurologist if W/C will approve the one the EMG doc recommeded
I didn't need to come off Cymbalta but if I did...take 1/2 one for 1 week and then stop it!!!!!! Well, we all know that is NOT the way to come off this drug. Withdrawal symptoms can be very nasty.
W/C nurse case manager (has been great to me) said:
No, that is not the way to come off Cymbalta.
She already has approval for the RS4I External Stimulator (cost $3000-$4000) and will get it for me when the doc agrees to it!!
She will work on approval for me to see the recommended neurologist even though he is not in the W/C system!!!
I'm getting better care from W/C than I am from the doctors!!
So what am I doing?
I am weaning myself from the Cymbalta. I spoke to quite a number of people who had to wean themselves from Cymbalta and another drug, Effexor. You literally count the number of pellets in the capsule (160 in Cymbalta) and decrease by 5-15 pellets every 2 days. Is this a good way to do it? Maybe not the best but certainly better than the PM said to do it!!!????? So far I have decreased by 35 pellets and have had no side effects. So I will just continue.
I will wait for referral to see neurologist.
PT gave me a regular TENS unit today so I'll try that and see if I get any relief from it.
Meanwhile I am still in pain and very frustrated.
Sorry so long (warned you ), glad to be back and hope all my buddies are doing better.
Well, that's a little disconcerting that he didn't even know how to wean off the Cymbalta! I'm glad you're not completely at his mercy!
I hope the TENS does something for you. I get some relief from it, but you can't use it all the time. I pick and choose carefully when I use it so it doesn't lose its effectiveness.
You're one of those rare people who have a good WC person working truly for your best interest. I guess that's one thing to be thankful for, anyway. I hope you get somewhere with these docs soon, though. You've been gritting your teeth through your pain for long enough!
Post when you can. Keep hanging in there! Take it a day at a time!
Deb, that all sounds like really good news...I am very thankful that W/C is working for you and not against you! It really sounds like the withdrawal strategy that you are using is working effectively (for the Cymbalta). I have also missed a few days on the board, due to severe pain...and "newfound" cervical spine problems with severe migraines! I pray that everything continues to fall your way and that you will find the right combinations for adequate pain relief!
Pepper, I'm so glad the Cymbalta is working well for you. I would not have come off it except that I really don't want a SCS and would rather manage the pain medically. I guess there are a number of nerve pain meds that I haven't tried that would interact with it...so I'm weaning off. I reduced by 40 pellets (1/4 dose) today and I have had a few mild dizzy spells, not bad though. No increase in pain either. I'm hoping I won't get the nasty withdrawal symptoms that I hear about. I'm VERY nervous about it though!!
Please know that I don't condone coming off this way but I feel I have no choice.
I tried the TENS unit. It helps when it is on but immediately after I turn it off the pain is back. But hey if I get 30 minutes of no pain, it's worth it.
Tam...I have kept up with you and I am so sorry that you are having so many problems. I will keep you in my prayers. I get migraines and they are no fun. What do you take for them? Do you feel that any of your symptoms last weekend were from the Cymbalta withdrawal?
Thanks for the update, deb...I thought that the symptoms that I was experiencing was from Cymbalta withdrawals but were instead from the degenerative disc disease spreading to my cervical spine. I haven't had a MRI done on my cervical spine but two x-rays that showed severe muscle spasms (which was causing the severe neck pain and migraines). The doctor that read the x-rays ordered for two chest x-rays (which my general physician didn't know exactly why). I hope to find out something soon from those x-rays, also. My physician has ordered a nerve study to find out what is causing the hand pain and numbness (which she is pretty certain that it is either carpal tunnel or caused from my cervical spine). I pray, deb, that the tapering from the Cymbalta goes smoothly. I hope and pray that everyone has a "pain-free" weekend!
Deb, I hope you are doing okay (I saw on your other post that you're not feeling great). My doc also recommended a spinal cord stimulator and I also refused it thinking there were other options for me. I must say that in the couple of years I've been dealing with back stuff, I could never get two docs to agree on anything! Glad you're going to see someone new and I hope it's helpful.
I wonder what nerve drugs would interact with Cymbalta?
Tam, rats about your neck, but I'm glad to hear that you are getting some nerve tests.
Pep -- hello hello. Hope you're hanging in. More later
Thanks for your concern. I'm glad that someone else has held off on the SCS. I just feel that it is invasive and permanent.....but the PM is really pushing it. The doc that did my second EMG was the one who recommended coming off the Cymbalta. He said that there is long list of meds and combos that they can try for nerve pain but that a number of them interact with Cymbalta. I didn't ask which ones. I just figured if I could get off of it before I see the neurologist then I am able to start new meds immediately. Hopw you are having a good week-end. Warming up a little bit here....lessens the pain a little.
I did hold off on the SCS because I really don't think I need it right now. It was a PM that pushed it for me as well. He basically said that was his recommendation for my "intractable" pain and he would call my surgeon to discuss it. My surgeon disagreed with him. If things changed, I would consider it, as I would consider most anything to be out of pain and be whatever normal is again!
I'm going to be starting another round of PT. I have some new symptoms -- lots of cramping in one calf and my feet at night. My new doc offered to increase my meds, but I don't want to increase the side effects, so I'm holding off right now.
It's still pretty cold up north but at least the sun said hello yesterday and today.
Update me again...what meds are you on? I also get the leg and foot cramps and I am still in PT. The PT said it is all related to the nerve damage??? Like you said...you get so many people telling you so many different things that you don't know who to believe!! I am just hoping that I can be managed with meds and live a farily normal life ! I am trying to start to be proactive as I know that I will suffer from back issues for the rest of my life. I'm working on making things more "back friendly" at the house and eventually we'll move to a place with a first floor master.
I'm not ruling out the SCS either but I'm keeping it as a last resort for pain management.
Hope you have a warmer, pain free day.
is in it sad that we have to become our own Drs? Same thing when I was on Keppra, this meds they prescribe for Neuropathy pain and you have to be very careful not to stop cold turkey it can cause seissures (sp).
When I had my surgery they did not bring my Keppra as i always take at PM. I asked the nurse why i don't see it, she said that some Hospital DR wrote in my chard I don't need to take it right now.
He never did it gradually, just stop and that was it. I was OK, but why wouldn't you follow directions? It is a very potent medications, you would think they would have some concern about us...
Deb, good luck to you. I hope your stim will give you some relieve and you will be able to leave a normal life.
Keep us posted, please.
((((( )))))) to you!
You know I'm starting to lose faith in medicine as a patient. The sad thing about that is that I'm in the medical field myself. I know that I give great care to my patients but I'm considered one of the "old timers". It's just not the same anymore. People are not "called" into medicine these days, it's a business. Very sad, I'm not looking forward to getting older and needing more care.
How are you dear? I've been thinking of you. Have you had better luck with your GI issues? Are you getting around at all? My prayers are with you my friend.